Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 31, NWS Milwaukee, WI

May 11, 2000Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 11, 2000, 7:46 AM CDT for Lafayette County, Wisconsin. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2000, 7:46 AM CDT (12:46 UTC)
Expired
May 11, 2000, 8:45 AM CDT
In force
59 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 8:25 AM CDTHail 1.75Benton, WI
May 11, 8:52 AM CDTHail 1.25Gratiot, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS53 KMKX 111248
SVRMKE
WIC065-111345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
746 AM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 845 AM CDT

* AT 746 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS LOCATED 30
  MILES WEST OF BENTON...OR 12 MILES SOUTHEAST OF GUTTENBERG...MOVING
  EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENTON BY 810 AM CDT.
  BELMONT BY 815 AM CDT.
  SHULLSBURG BY 820 AM CDT.
  DARLINGTON BY 825 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

EISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:12 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 11, 3:12 AM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
312 AM CDT THU MAY 11 2000

FCST FOCUS ON POTENTIAL SEVERE WEATHER TONIGHT.

SEVERE WEATHER POTENTIAL BASED ON WHETHER WE CAN BRK H8 CAP. HI LFC
OF 5K WOULD INDICATE SEVERE TSTMS WL NOT BE ABLE TO BRK CAP.
HOWEVER A WMFNT OVR SRN WI AND A COOL FNT MOVING IN FM MN/IA AND AN
OCCLUDED FNT INDICATE WE WL BE IN THE VCNTY OF A POSS TRIPLE POINT
BNDRY. THIS ALONG WITH DRY H7 COULD SERVE TO BRK THE STG CAP IN
PLACE.

LACK OF MSTR IN NGM MDL ALONG WITH 100-150 CIN VALUES OFF ETA MDL IS
A BIT WORRISOME. BUT 2-3K CAPE AFTER 5 PM ALONG WITH -5 TO -7 LIS AND
300 SRH OFF ETA MDL IS MORE TROUBLING. ETA BULLSEYES US FOR SVR POT
AT 06Z.

NGM MDL SEEMS A BIT ON THE CONSERVATIVE SIDE WITH 400-500 CIN AND
CAPE OF ONLY 300-400. NGM ALSO SEEMS TO BE A BIT TOO WARM IN THE
LOWER LAYERS AND TOO DRY ACCOUNTING FOR THE HIGHER CIN AND LOWER
CAPE.

ALL MDLS MOV COOL FNT VRY SLOLY THRU WI DURNG DAY ON FRI.

MOS TEMPS LUK REASONABLE WITH POPS A BIT ON THE LO SIDE. WND SPEEDS
LUK A BIT HIGH ON FRI WITH A WKNG GRAD.

.UWNMS...SIM TO OTR MDLS.

.MKX...NONE.

PK/SD

In the hours before

Special weather statement, May 11, 6:00 AM CDT, 1 hour 46 minutes before
WIZ046-047-051-052-056>060-062>072-111700-

SPECIAL WEATHER STATEMENT/HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT THU MAY 11 2000

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT.

DISCUSSION...
A WARM FRONT MOVING NORTH FROM THE MID MISSISSIPPI VALLEY...AND
MOISTURE POOLING ALONG AND NORTH OF THE FRONT...WILL PRODUCE
SCATTERED THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN
THIS AFTERNOON AND TONIGHT.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY NEED TO BE ACTIVATED AFTER AROUND 2 PM THIS
AFTERNOON.

MK
Special weather statement, May 11, 6:59 AM CDT, 47 minutes before
WIZ046-047-051-052-056>060-062>072-111700-

SPECIAL WEATHER STATEMENT/HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 AM CDT THU MAY 11 2000

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT.

DISCUSSION...
A WARM FRONT MOVING NORTH FROM THE MID MISSISSIPPI VALLEY...AND
MOISTURE POOLING ALONG AND NORTH OF THE FRONT...WILL PRODUCE
SCATTERED THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN
TODAY AND TONIGHT.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEED TODAY.

MK
Special weather statement, May 11, 6:59 AM CDT, 47 minutes before
WIZ046-047-051-052-056>060-062>072-111700-

SPECIAL WEATHER STATEMENT/HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 AM CDT THU MAY 11 2000

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
SLIGHT RISK OF SEVERE STORMS TODAY AND TONIGHT.

DISCUSSION...
A WARM FRONT MOVING NORTH FROM THE MID MISSISSIPPI VALLEY...AND
MOISTURE POOLING ALONG AND NORTH OF THE FRONT...WILL PRODUCE
SCATTERED THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEAST WISCONSIN
TODAY AND TONIGHT.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND TONIGHT.

MK/EISE

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:30 AM CDTSevere Thunderstorm WarningMKXGreen, Lafayette60 min
May 11, 9:08 AM CDTFlash Flood WarningMKXLafayette4 hr
May 11, 9:19 AM CDTFlash Flood WarningMKXGreen4 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.